Iowa, 2006

Hail and Damaging Winds in Iowa, August 10, 2006

August 10, 2006 · NWS DVN · 31 events in 8 counties and zones

Scattered thunderstorms developed across north central Iowa along an elevated convergence zone in a near tropical atmosphere. Feed by a low level jet of 30 knots (about 35 mph), the thunderstorms evolved into a squall line that raced east southeast across eastern Iowa and northern Illinois.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
$15 million
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered thunderstorms developed across north central Iowa along an elevated convergence zone in a near tropical atmosphere. Feed by a low level jet of 30 knots (about 35 mph), the thunderstorms evolved into a squall line that raced east southeast across eastern Iowa and northern Illinois. Wind damage was the most common severe report with severe crop damage occurring across a large portion of Benton County, and to a lesser extent across Iowa, Linn, and Clinton Counties. The wind combined with a large amount of cloud to ground lightning resulted in power failures across parts of eastern Iowa and took two public safety communication towers off the air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 10, 2:32 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 10, 2:32 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 AM CDT THU AUG 10 2006

.DISCUSSION...
MAIN FEATURE OF NOTE THIS MORNING IS STRONG MCS OVER NEB.  RADAR AND
SATELLITE TRENDS INDICATE MCS IS MAKING A RIGHT TURN AND MOVING MORE
ENE OR E...AND LAST COUPLE OF SCANS INDICATE WEAKENING TREND.
PERSISTENT AREA OF STRENGTHENING TSRA HAS MOVED ACROSS NRN IA THIS
MORNING AS WELL...AND SMALLER CELLS WERE DEVELOPING ROUGHLY ALONG A
LINE FROM DEWITT IA TO PRINCETON IL.  RADAR TRENDS INDICATE THOSE
AREAS OF CONVECTION MAY BE TRYING TO LINK INTO A BAND.  SUBJECTIVE
12Z UPPER AIR ANALYSIS INDICATES WEAK WARM FRONT FEATURE EXTENDING
ACROSS THE DAKOTAS/MN THROUGH WI.  850MB MOISTURE HAD POOLED OVER
SRN MN/NRN IA.  500MB ANALYSIS INDICATED SERIES OF WEAK
SHORTWAVES...INCLUDING ONE OVER IA/NWRN MO/KS...ONE IN THE CTRL
DAKOTAS...AND TROUGH AXIS ACROSS MT/ID/UT...AS WELL AS AN UPPER
RIDGE ACROSS MB/SASK/MT.  UPPER-LEVEL JET RIGHT ENTRANCE REGION WAS
DIRECTED TOWARD ERN NEB/WRN IA...WITH JET CURVING ACROSS
MN/WI/MI/OH/PA.  07Z MSAS ANALYSIS INDICATES SURFACE LOW EXTENDS
FROM ERN NEB SWWD TOWARD NWRN KS.  SFC WARM FRONT WAS EVIDENT FROM
ERN NEB TO NEAR KCNC TO KGBG TO KVYS...WITH VERY MOIST POOL OF
DEWPOINTS IN THE MID 70S ACROSS IA/IL.

PROFOUND LACK OF MODEL ABILITY TO DEPICT ONGOING CONVECTION THIS
MORNING... AS STRONG MCS OVER NEB/WRN IA DOES NOT SHOW UP IN ANY OF
THE MODELS.  THIS OBVIOUSLY CREATES A LACK OF CONFIDENCE IN MODEL
RESOLUTION OF THE NEXT 12-24 HR AND REALLY IN ALL OF THE RUNS.  AS A
RESULT...FORECAST IS LOW CONFIDENCE AND BASED MAINLY ON PATTERN
RECOGNITION AND PERSISTENCE AS WELL AS BLEND OF MODEL SOLUTIONS.
ELEVATED TSRA CURRENTLY DEVELOPING SHOULD PERSIST THROUGH
MORNING...AND EXPECT MCS TO PERSIST THROUGH MORNING AS
WELL...ENTERING THE CWA BY MID-MORNING.  HAVE POPS IN THE LIKELY
CATEGORY FOR MUCH OF THE CWA THIS MORNING...TAPERING TO CHANCES AS
ACTIVITY FIZZLES AND MOVES EASTWARD DURING THE LATE
MORNING/AFTERNOON.  FAVORED LOCATION FOR CONVECTIVE DEVELOPMENT THIS
AFTERNOON/EVENING DEPENDS STRONGLY ON LOCATION OF WARM FRONT...WHICH
WILL HAVE A HARD TIME PROGRESSING NORTH INTO CLOUD DEBRIS.  EXPECT
IT TO LINGER ALONG THE IA/MO BORDER OR ACTUALLY SAG SOUTHWARD BACK
INTO MO.  LOWER CAPES N OF THE BOUNDARY WOULD LIMIT SEVERE
POTENTIAL...WHILE AREAS ALONG AND SOUTH OF THE BOUNDARY SHOULD
DEVELOP TSRA IN THE AFTERNOON AND EVENING.  HAVE JUST CHANCE POPS
SOUTH WITH THEORY THAT FRONT WILL BE SOUTH OF THE CWA.  TEMPS TODAY
ARE AGAIN TRICKY WITH POTENTIAL FOR CLOUDS TO MUDDY THE
FORECAST...AND HAVE GONE TO LOW END OF GUIDANCE FOR TODAY.  HAVE
INCLUDED SLIGHT CHANCE OF PRECIP ON FRI AS SEVERAL RUNS OF THE NAM
AND ECMWF HAVE INDICATED PRECIP AS A WAVE PASSES THROUGH THE GREAT
LAKES AND RIGHT ENTRANCE REGION OF JET MOVES ACROSS CWA.  WITH SO
MUCH MOISTURE IN THE AIR...HARD TO LEAVE FORECAST DRY GIVEN THAT
MUCH SUPPORT FOR PRECIP.  DID KEEP SAT INTO SUN DRY AS HIGH SHOULD
BE BETTTER ENTRENCHED IN THE CWA WITH DRY AIR ADVECTION SAT.  RETURN
FLOW KICKS IN AGAIN SUN AS HIGH PULLS EASTWARD...BUT NEXT FRONT IS
STILL WELL UPSTREAM ON SUN.  OVERALL...KEPT TEMPS CLOSE TO GUIDANCE
AND KEPT PERSISTENCE OF FORECAST FROM LAST SEVERAL MORNINGS.

MADE NO CHANGES TO DAYS 4-7.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

MAYES
Hazardous weather outlook, Aug 9, 4:06 AM CST, 23 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
506 AM CDT WED AUG 9 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
506 AM CDT WED AUG 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING...MAINLY
NORTH OF HIGHWAY 34. THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE...BUT THEY MAY PRODUCE LOCALLY HEAVY RAINFALL WITH SOME
RAINFALL TOTALS UP TO TWO INCHES. SOME LOCATIONS MAY SEE PONDING
IN ROADWAYS AND LOW-LYING AREAS...AS WELL AS RAPID RISES IN
SMALLER STREAMS...WITH THIS RAIN.

LATER THIS AFTERNOON...THUNDERSTORMS ARE EXPECTED TO DEVELOP IN
WESTERN IOWA. THESE STORMS WILL ORGANIZE INTO A COMPLEX THAT MOVES
ACROSS EASTERN IOWA...WESTERN ILLINOIS...AND NORTHEASTERN MISSOURI
LATE THIS EVENING AND OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE
WEATHER...MAINLY WEST OF A LINE FROM IOWA CITY TO GALESBURG. THE
PRIMARY THREAT WOULD BE FROM DAMAGING WINDS...WITH LOCALLY HEAVY
RAINFALL ALSO POSSIBLE. HEAVY RAINS COULD PRODUCE PONDING IN
ROADWAYS AND LOW-LYING AREAS...AS WELL AS RAPID RISES IN SMALLER
STREAMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON THURSDAY...AND
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THERE IS STILL
UNCERTAINTY IN AREAS MOST AT RISK FOR SEVERE WEATHER...AS THE RISK
DEPENDS ON THE LOCATION OF A WARM FRONT THAT IS EXPECTED TO BE
ACROSS ILLINOIS...MISSOURI...AND IOWA.

ISOLATED THUNDERSTORMS ARE POSSIBLE ON FRIDAY...BUT THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN THE QUAD CITIES WITH REPORTS OF HEAVY
RAINFALL...LOCALIZED FLOODING...HIGH WINDS AND WIND DAMAGE...OR
OTHER SEVERE WEATHER.

MAYES

The radar

The Quad Cities radar (KDVN), 134 km away, was scanning. The volume nearest the first event began at 09:39 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 1 lightning, 1 heavy rain, 1 hail. Local standard time, as filed.

Lightning, Benton

When
August 10, 3:35 AM CST to 3:50 AM CST
Where
Benton County, Vinton
Property damage
$500
Reported by
NEWSPAPER
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

A probable lightning strike took down a tree in Vinton.

Thunderstorm Wind, Benton

When
August 10, 3:37 AM CST to 4:10 AM CST
Where
Benton County, Countywide
Measured
61 kt (70 mph) estimated gust
Crop damage
$15 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.167, -92.067

Severe straight line winds estimated around 61 knots (70 mph) began in the western part of the county southwest of Garrison and moved across the southern third to 40 percent of the county affecting about 160 square miles. According to official estimates, about 46,100 acres of corn was flattened with damage to about 5,100 acres of soybeans.

Thunderstorm Wind, Benton

When
August 10, 3:37 AM CST to 3:45 AM CST
Where
Benton County, Van Horne
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
42.017, -92.083

Numerous small to large trees were reported down across the town. Time estimated based on radar.

Thunderstorm Wind, Benton

When
August 10, 3:57 AM CST to 4:02 AM CST
Where
Benton County, 2 mi N of Norway
Measured
62 kt (71 mph) measured gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.933, -91.917

A measured gust of 62 knots (71 mph) with gusts to 57 knots (66 mph) when the spotter called in the report.

Thunderstorm Wind, Linn

When
August 10, 4:00 AM CST
Where
Linn County, Center Pt
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
42.200, -91.783

A hayrack was blown across a yard on its wheels.

Thunderstorm Wind, Benton

When
August 10, 4:00 AM CST to 4:06 AM CST
Where
Benton County, 1 mi W of Walford
Measured
57 kt (66 mph) estimated gust
Property damage
$7,000
Reported by
TRAINED SPOTTER
Coordinates
41.883, -91.867

Numerous branches were downed and trees snapped in half.

Thunderstorm Wind, Benton

When
August 10, 4:02 AM CST
Where
Benton County, Norway
Measured
57 kt (66 mph) estimated gust
Property damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
41.900, -91.917

A public report of a two foot diameter healthy maple tree split in half. Sustained winds were estimated at 39 knots (45 mph) with multiple gusts to 57 knots (65 mph).

Thunderstorm Wind, Iowa

When
August 10, 4:15 AM CST
Where
Iowa County, 6 mi NW of Amana
Measured
57 kt (66 mph) estimated gust
Crop damage
$15,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.867, -91.967

Several corn fields were flattened to the northwest and north of Amana in Lenox Township.

Thunderstorm Wind, Linn

When
August 10, 4:15 AM CST
Where
Linn County, Marion
Measured
57 kt (66 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.033, -91.600

A spotter reported estimated winds of 52 to 61 knots (60 to 70 mph).

Heavy Rain, Linn

When
August 10, 4:15 AM CST to 4:45 AM CST
Where
Linn County, Cedar Rapids
Reported by
TRAINED SPOTTER
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

A spotter reported 1.20 inches of rain in 30 minutes. There were numerous reports of estimated and measured wind gusts of 39 to 43 knots (45 to 50 mph) as the storms moved through the metro area.

Thunderstorm Wind, Linn

When
August 10, 4:16 AM CST
Where
Linn County, 3 mi E of Marion
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.033, -91.550

A spotter reported estimated 48 to 52 knot (55 to 60 mph) winds at the junction of U.S. 151 & highway 13.

Thunderstorm Wind, Linn

When
August 10, 4:20 AM CST
Where
Linn County, 3 mi W of Fairfax
Measured
57 kt (66 mph) estimated gust
Crop damage
$15,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.917, -91.833

Several corn fields were flattened to the west and south of Fairfax in Fairfax Township.

Thunderstorm Wind, Iowa

When
August 10, 4:20 AM CST
Where
Iowa County, 1 mi NE of Amana
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.800, -91.883

Law enforcement reported trees down along Avenue T (county highway 20).

Hail, Linn

When
August 10, 4:20 AM CST
Where
Linn County, 4 mi N of Marion
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
42.100, -91.600

KCRG TV reports penny to nickel size hail at the junction of Country Home Road & Lucore Road. Heavy rain was also reported with winds gusting to an estimated 39 knots (45 mph).

Thunderstorm Wind, Johnson

When
August 10, 4:26 AM CST
Where
Johnson County, 3 mi SW of Swisher
Measured
57 kt (66 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.817, -91.750

Sheriff department reported trees down near the intersection of Plotz Road NW & Falcon Avenue NW.

Thunderstorm Wind, Johnson

When
August 10, 4:31 AM CST
Where
Johnson County, 2 mi N of North Liberty
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.783, -91.617

Sheriff department reported trees down along Scales Bend Road NE.

Thunderstorm Wind, Linn

When
August 10, 4:40 AM CST
Where
Linn County, Springville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
UTILITY COMPANY
Coordinates
42.067, -91.450

A utility company reported a tree blown down in town which destroyed a power pole.

Thunderstorm Wind, Linn

When
August 10, 4:43 AM CST
Where
Linn County, Viola
Measured
57 kt (66 mph) estimated gust
Property damage
$4,000
Reported by
DEPT OF HIGHWAYS
Coordinates
42.100, -91.383

The secondary roads department reported trees down in the town of Viola.

Thunderstorm Wind, Johnson

When
August 10, 4:43 AM CST
Where
Johnson County, 5 mi NNE of Iowa City
Measured
57 kt (66 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
41.733, -91.517

Sheriff department reported trees down near the intersection of Newport Road NE & Oak Ridge Trail NE.

Thunderstorm Wind, Jones

When
August 10, 4:50 AM CST to 5:00 AM CST
Where
Jones County, 1 mi W of Amber
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.133, -91.200

A spotter reported a 12 inch diameter older tree down with numerous 4 inch plus diameter limbs down. Time estimated based on radar.

Thunderstorm Wind, Cedar

When
August 10, 4:55 AM CST
Where
Cedar County, West Branch
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.667, -91.350

Sheriff department reported winds estimated at 52 to 61 knots (60 to 70 mph) with numerous trees down across the town.

Thunderstorm Wind, Cedar

When
August 10, 5:01 AM CST to 5:11 AM CST
Where
Cedar County, 4 mi SW of Lowden
Measured
57 kt (66 mph) estimated gust
Property damage
$4,000
Crop damage
$8,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.817, -90.983

Co-operative observer reported trees down and corn flattened on two farms southwest of town.

Thunderstorm Wind, Jackson

When
August 10, 5:31 AM CST to 5:35 AM CST
Where
Jackson County, 5 mi WSW of Maquoketa
Measured
57 kt (66 mph) estimated gust
Property damage
$2,000
Crop damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.033, -90.767

Co-operative observer reported 6 inch diameter limbs down with the power out along with 1.13 inches of rain.

Thunderstorm Wind, Jackson

When
August 10, 5:31 AM CST to 5:37 AM CST
Where
Jackson County, 5 mi WSW of Maquoketa
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Crop damage
$12,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.033, -90.783

Co-operative observer reported 3 foot diameter trees down and two power poles snapped south of his farm. A considerable amount of corn was flattened with damage to some buildings. Time estimated based on radar.

Thunderstorm Wind, Clinton

When
August 10, 5:31 AM CST to 5:44 AM CST
Where
Clinton County, 3 mi NNW of Elwood
Measured
61 kt (70 mph) estimated gust
Crop damage
$40,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.033, -90.767

A large amount of corn was flattened from the Jackson/Clinton line to Delmar. The southern extent of the crop damage was highway 136 between Elwood and Delmar.

Thunderstorm Wind, Jackson

When
August 10, 5:32 AM CST to 5:36 AM CST
Where
Jackson County, 3 mi NE of Maquoketa
Measured
57 kt (66 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.100, -90.650

A spotter reported a 7 inch diameter walnut limb down and a 9 inch diameter oak limb down. Heavy rain of 1.10 inches was also reported.

Thunderstorm Wind, Clinton

When
August 10, 5:36 AM CST to 5:40 AM CST
Where
Clinton County, 3 mi W of Delmar
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.000, -90.667

A stopped semi was blown over near the junction of highway 136 & U.S. 61.

Thunderstorm Wind, Clinton

When
August 10, 5:40 AM CST to 5:45 AM CST
Where
Clinton County, Delmar
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.000, -90.617

Several trees were reported down in the town.

Thunderstorm Wind, Clinton

When
August 10, 5:42 AM CST
Where
Clinton County, Dewitt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.817, -90.550

Thunderstorm Wind, Jackson

When
August 10, 5:48 AM CST
Where
Jackson County, Preston
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.050, -90.400

A spotter reported estimated 48 to 52 knot (55 to 60 mph) winds.

Thunderstorm Wind, Clinton

When
August 10, 5:52 AM CST to 5:57 AM CST
Where
Clinton County, Clinton
Measured
57 kt (66 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
41.833, -90.200

City police reported trees down on the west side of town.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528266, 5528265, 5528267, 5528269, 5528268, 5528271, 5528270, 5528272, 5528274, 5528277, 5528278, 5528273, 5528275, 5528276, 5528279, 5528333, 5528332, 5528334, 5528335, 5528337, 5528336, 5528338, 5528339, 5528340, 5528341, 5528342, 5528343, 5528344, 5528347, 5528345, 5528346.